Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 180, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 14, 2017, 6:08 PM CDT for Brewster County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2017, 6:08 PM CDT (23:08 UTC)
- Expired
- Jun 14, 2017, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 203 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 881 J/kg
- Mixed-layer CIN
- -391 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
879
WUUS54 KMAF 142308
SVRMAF
TXC043-150000-
/O.NEW.KMAF.SV.W.0180.170614T2308Z-170615T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
608 PM CDT WED JUN 14 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
North central Brewster County in southwestern Texas...
* Until 700 PM CDT
* At 607 PM CDT, a severe thunderstorm was located 12 miles south of
Hovey, or 15 miles north of Marathon, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3016 10321 3041 10344 3055 10331 3044 10311
3035 10298
TIME...MOT...LOC 2307Z 310DEG 12KT 3044 10332
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
519
WWUS54 KMAF 142330
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT WED JUN 14 2017
TXC043-150000-
/O.CON.KMAF.SV.W.0180.000000T0000Z-170615T0000Z/
Brewster TX-
630 PM CDT WED JUN 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTH CENTRAL BREWSTER COUNTY...
At 629 PM CDT, a severe thunderstorm was located 12 miles north of
Marathon, moving southeast at 15 mph. This storm is heading for US
Hwy 385.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3016 10321 3041 10344 3055 10331 3044 10311
3035 10298
TIME...MOT...LOC 2329Z 310DEG 12KT 3039 10325
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:04 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 14, 6:04 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 604 PM CDT Wed Jun 14 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... Tempo MVFR visibilities in thunderstorms with gusty winds are expected at KMAF, KINK, KFST through 15/02z. Otherwise VFR conditions are expected at the southeast New Mexico and west Texas terminals the next 24 hours. Southeast winds will be gusty this evening at the west Texas terminals before diminishing overnight. More thunderstorms possible across the west Texas terminals late Thursday afternoon. 12 && .PREV DISCUSSION... /issued 223 PM CDT Wed Jun 14 2017/ DISCUSSION... Another active weather day expected again this afternoon and evening as intense heat gives way to severe thunderstorms. A developing mid level ridge over N Mexico will keep nearly westerly flow aloft across the area today. There are subtle hints that a weak shortwave is crossing over top of the ridge this afternoon. Meanwhile, temperatures continue to warm to near 100 currently with a diffuse dryline setting up across the western Permian Basin south to the Davis Mountains. Storms have already developed across the higher terrain with initiation likely along the rest of the dryline within the next few hours. MLCAPE values are nearing 3000 J/kg already while deep layer shear is around 40 kts. These factors will allow for storms to organize and quickly become severe. Lapse rates over 8 C/km will be more than sufficient for large hail (some over 2"). Storms will move off to east and weaken around sunset. Very similar conditions are expected Thursday with temperatures back into the upper 90's and 100's and more thunderstorms along the dryline. The dryline looks to be a bit further west tomorrow so storms will be possible across SE NM and parts of Culberson Co. With similar atmospheric parameters to today, severe weather will be possible again Thursday. The mid level ridge repositions itself over the Desert SW Friday into the weekend. While heights don't increase much, mid level temperatures rise into the mid 30's C across the area Friday and Saturday. With deep mixing expected, highs will climb above 105 across much of the Permian Basin and near 110 in the Pecos and Rio Grande River Valleys. A Heat Advisory will likely be needed for much of the area. The dryline will mix further east, but how far is still unknown so will keep isolated storms in for now across the Permian Basin south to the Lower Trans Pecos. Very hot temperatures continue Saturday before we cool slightly early next week. The upper ridge continues to build to our west next week with increasing heights across the area. This will suppress most if not all convection with high temperatures staying mostly in the upper 90's and 100's. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 76 100 76 107 / 30 30 20 10 Carlsbad 70 105 69 106 / 10 10 10 0 Dryden 76 99 77 104 / 10 10 10 10 Fort Stockton 74 103 76 108 / 20 30 10 10 Guadalupe Pass 71 97 72 97 / 0 10 10 0 Hobbs 71 101 69 104 / 10 20 10 10 Marfa 66 97 66 100 / 10 20 10 10 Midland Intl Airport 75 101 76 107 / 30 30 10 10 Odessa 75 101 76 107 / 30 30 10 10 Wink 75 105 74 109 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 67/29
Hazardous weather outlook, Jun 14, 2:06 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 206 PM CDT Wed Jun 14 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 206 PM CDT Wed Jun 14 2017 /106 PM MDT Wed Jun 14 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible again this afternoon and evening, mostly across the Davis Mountains, Trans Pecos and Permian Basin. Severe storms are possible, which could produce damaging winds, large hail, frequent cloud to ground lightning strikes and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Elevated fire weather conditions are possible for a few hours each afternoon Thursday through Saturday across portions of the Guadalupe Mountains, Southeast New Mexico, and the Trans Pecos. Hot temperatures and consequent low relative humidity will be the main threats, but lower winds will limit greater concerns. A few strong storms are possible Thursday, mostly across the Trans Pecos and Permian Basin. Damaging winds, large hail, frequent lightning, and brief heavy rainfall are possible with these storms. Very hot temperatures are expected from Thursday through the weekend, but especially Friday and Saturday when temperatures will likely be about 10 to 15 degrees above normal. A Heat Advisory may be issued for many locations both days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested by 400 pm CDT. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 14, 4:30 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 430 PM CDT WED JUN 14 2017 TXZ058-075-142200- Pecos TX-Reeves County and Upper Trans Pecos TX- 430 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES UNTIL 500 PM CDT... At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 18 miles southeast of Verhalen, or 27 miles west of Fort Stockton, moving northeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Pecos and southeastern Reeves Counties. This includes Interstate 10 between mile markers 229 and 238. LAT...LON 3088 10333 3102 10345 3129 10312 3107 10294 TIME...MOT...LOC 2129Z 233DEG 25KT 3100 10333
Special weather statement, Jun 14, 5:37 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 537 PM CDT WED JUN 14 2017 TXZ068-069-142315- Crane TX-Upton TX- 537 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 615 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Imperial, or 15 miles northeast of Grandfalls, moving east at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Crane, Tubbs Corner and Crane County Airport. LAT...LON 3136 10275 3155 10275 3162 10217 3135 10215 TIME...MOT...LOC 2236Z 266DEG 38KT 3147 10264 33
Special weather statement, Jun 14, 5:54 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 554 PM CDT WED JUN 14 2017 TXZ074-075-142345- Pecos TX-Davis/Apache Mountains Area TX- 554 PM CDT WED JUN 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 645 PM CDT... At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Hovey, or 20 miles north of Marathon, moving east at 15 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hovey. LAT...LON 3036 10340 3057 10344 3085 10319 3047 10287 TIME...MOT...LOC 2254Z 255DEG 14KT 3050 10334
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:18 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 57 min |
| Jun 13, 7:29 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Martin | 46 min |
| Jun 14, 4:30 PM CDT | Special Weather Statement | MAF | Ward | 30 min |
| Jun 14, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 50 min |
| Jun 14, 5:14 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Ward | 31 min |
| Jun 14, 5:37 PM CDT | Special Weather Statement | MAF | Crane | 38 min |
| Jun 14, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 23 min |
| Jun 14, 5:54 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| Jun 14, 5:55 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 50 min |
| Jun 14, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ward | 29 min |
| Jun 14, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 29 min |
| Jun 14, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 32 min |
| Jun 14, 6:40 PM CDT | Areal Flood Advisory | MAF | Ector | 2 hr |
| Jun 14, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 49 min |
| Jun 14, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin | 52 min |
| Jun 14, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 33 min |
| Jun 14, 6:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| Jun 14, 6:55 PM CDT | Special Weather Statement | MAF | Presidio | 50 min |
| Jun 14, 6:58 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.